DR ELLIE CANNON: Did my allergy treatment trigger that saliva flow?

I have had a constant runny nose for a few years, and last month I was diagnosed with allergic rhinitis. I use a nasal spray called Dymista which has some effect. Now I have developed a drooling problem on the right side of my mouth. Is it due to medication?

Allergy-related symptoms affecting the nose are often treated with Dymista, a nasal spray that combines a steroid and the anti-allergic drug azelastine.

Each drug is known to alter taste and irritate the throat, but generally does not cause changes in salivation. A separate problem is probably to blame.

Saliva is an important fluid involved in taste, dental health, digestion, and the immune system. The mouth has a number of salivary glands on both sides and most saliva is produced by glands under the jaw.

side effect he thinks he experienced after taking medication to treat rhinitis.” class=”blkBorder img-share” style=”max-width:100%” />

Today’s reader seeks advice from DR ELLIE CANNON about an unfortunate side effect he thinks he experienced after taking medication to treat rhinitis.

Sometimes too much is made, due to dental problems, acid reflux or side effects of medications such as barbiturates.

It is also a symptom of chronic sinus infections. It may be related to a runny nose or what doctors call post nasal drip.

Excess saliva can also result from muscle problems that affect swallowing, such as a problem with specific nerves, Parkinson’s disease, multiple sclerosis, or even a stroke.

Any problems with salivation that have not been noticed before should be discussed with a doctor. The GP may suggest a conversation with a dentist, as well as a referral to a specialist who can assess swallowing function and salivary gland health. An ear, nose and throat specialist or head and neck surgeon would be best suited to do this.

I was recently diagnosed with interstitial cystitis, or bladder pain syndrome, and prescribed hydroxyzine. It’s been a big help in reducing the pain at night, but it seems like I can’t go a night without taking it. Is it safe to take most days long term? I am 70 years old.

Interstitial cystitis is a bladder problem that causes a range of unpleasant symptoms such as pelvic pain, the feeling of an urgent need to go to the bathroom and going more than usual.

More Dr Ellie Cannon for The Mail on Sunday…

These symptoms warrant investigation by a GP. In some unusual cases they could indicate bladder cancer, but they are much more likely to be signs of infection.

Doctors don’t know exactly what causes interstitial cystitis, which makes it difficult to treat. There are several possible treatments, and patients often try several to see which one works. Painkillers, nerve pain relievers, medications to stop the urge, and antihistamines can all be tried.

Hydroxyzine is an antihistamine medication usually used to treat itching and allergic conditions. It is known to cause drowsiness, so it can help a patient sleep despite pain.

Hydroxyzine works by reducing histamine – the chemical involved in inflammation – which makes it effective in relieving pain as well as reducing the frequency of urination.

If it works, patients usually notice positive effects quickly.

But it’s not safe for everyone. The elderly and those with underlying kidney and heart problems may be recommended to take a lower dose.

It can cause side effects other than fatigue, including dry mouth, depression, and diarrhea.

Patients are normally advised to take hydroxyzine early in the evening, so that fatigue subsides by morning.

It is usually perfectly safe to take it long term, as long as you are closely monitored by your GP.

I have been taking mirtazapine for anxiety for over 20 years. About three years ago I decided to quit and started taking half a pill. I developed dizziness and breathing problems. Doctors diagnosed atrial fibrillation (AF) and prescribed a statin and clopidogrel. I stopped mirtazapine, but my breathing problems got worse and I woke up even more anxious than before. Why is this drug so vicious?

Mirtazapine, a new type of antidepressant, increases the amount of certain chemicals in the brain that, for reasons we don’t yet understand, seem to lessen symptoms of depression and anxiety. It is very effective for these conditions.

DO YOU HAVE A QUESTION FOR DR ELLIE?

Email [email protected] or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.

Dr. Ellie can only answer in a general context and cannot answer individual cases, nor give personal answers.

If you have a medical condition, always consult your own GP.

When you stop taking an antidepressant, it is crucial to gradually reduce the dose over a few months. This is especially true for mirtazapine, which is considered to be at medium risk of withdrawal symptoms.

Those who have been taking the drug for several years are more likely to suffer from these symptoms. People experience shaking, headaches, tingling, and feeling anxious or dizzy.

The complicating factor here is a concurrent heart problem. AF causes a racing pulse and irregular beats, leading to dizziness, palpitations, and even shortness of breath. So it can be hard to tell if that’s what’s causing the anxious, agitated feelings or the withdrawal symptoms.

For AF, doctors most often use drugs to slow the heart – rather than just a statin and clopidogrel – and it could be that starting one of these could reduce anxiety. It is important to control atrial fibrillation so that it does not increase the feeling of panic.

A GP might also consider prescribing something else for the anxiety, such as calming therapy or medication to take when the feeling is high.

Have you struggled to get life-saving drugs?

Did you find it difficult to obtain life-saving medicine?

Did you find it difficult to obtain life-saving medicine?

Having trouble getting your usual medications? We’ve heard a lot this year about HRT supply issues, but I’m also starting to worry about how many alternative prescriptions I have to write these days because the meds I usually recommend are In sold out.

Steroid lozenges for oral problems and some sleeping pills are particularly hard to find, as well as some diabetes medications.

I’m sorry to say that I don’t have an answer yet on why this is happening or the solution, but I’ll try to get to the bottom of it for you, so let me know if you have had difficulty getting your prescriptions.

Write and tell me using the email address [email protected]

Mental illness is not a stigma

I’ve noticed that some doctors don’t like to use the term “mental illness”.

Instead, they refer to their own or others’ psychiatric problems as “mental health issues.”

I’ve also heard people say things like, “I’ve had mental health issues before. Not only is this grammatically incorrect, it reinforces the stigma.

You wouldn’t avoid saying someone has diabetes or heart disease, so why do it with mental illness?

It is also important to distinguish between “mental health” – which we all have – and “mental illness”, which is a medical condition.

If we want to encourage people to talk openly about their emotional well-being and inspire them to seek help when needed, we shouldn’t be afraid to call it what it is.

Comments are closed.